Dose-dependent bradycardia as a rare side effect of corticosteroids: a case report and review of the literature


Cansu D. U. , Bodakci E., KORKMAZ C.

RHEUMATOLOGY INTERNATIONAL, vol.38, no.12, pp.2337-2343, 2018 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Review
  • Volume: 38 Issue: 12
  • Publication Date: 2018
  • Doi Number: 10.1007/s00296-018-4167-1
  • Title of Journal : RHEUMATOLOGY INTERNATIONAL
  • Page Numbers: pp.2337-2343

Abstract

Corticosteroids rank at the first place among the most commonly used immunosuppressive agents in the rheumatology practice. Although their conventional adverse effects including hyperglycemia, hypertension, hyperlipidemia, and osteoporosis are well-recognized and managed, steroid-induced cardiac arrhythmias are known to a lesser extent. In this regard, steroid-associated bradycardia is rarely expected and not very well known. Reported cases of steroid-associated bradycardias in the literature predominantly have emerged during the course of intravenous high-dose (pulse) methylprednisolone (MP) administrations. In this paper, we report a patient who developed sinus bradycardia following 52mg of oral MP administration, improved once the drug was discontinued but repeated with the re-administration. Hence, the patient was shifted to prednisolone(PRED), and again suffered bradycardia which recovered upon dose reduction. Presenting this case along with other similar rare cases in the literature, our aim is to draw attention of fellow rheumatologists, who widely use steroids, to bradycardia-a rare and dose-dependent side effect of steroids.